Alert archive / Florida / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 43, NWS Melbourne, FL

June 22, 2020Orange County, Seminole County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 22, 2020, 8:07 PM EDT for Orange County, Seminole County, Florida. It was in force for 23 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2020, 8:07 PM EDT (00:07 UTC)
Expired
Jun 22, 2020, 8:30 PM EDT
In force
23 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Orange County, FL, Seminole County, FL

The radar

The Melbourne radar (KMLB), 74 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 8:07 PM EDTTSTM WND DMG3 Sw Azalea Park, FLORANGE COUNTY FIRE RESCUE REPORTS TREE DOWN NEAR THE INTERSECTION OF LAKE MARGARET AND CONWAY ROAD.
Jun 22, 8:07 PM EDTHAIL 0.753 S Azalea Park, FLTRAINED SPOTTER REPORTED PENNY SIZED HAIL NEAR GOLDENROD ROAD.
Jun 22, 8:17 PM EDTTSTM WND DMG3 Sse Azalea Park, FLRELAYED REPORT FROM ORANGE COUNTY FR REPORTS TREE DOWN NEAR CURRY FORD ROAD AND CHICKASAW TRAIL.
Jun 22, 8:21 PM EDTTSTM WND DMG2 Se Azalea Park, FLRELAYED FROM ORANGE COUNTY FR OF TREE DOWN NEAR GREEN MEADOW LANE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 0.1 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2020-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2020-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1626 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.5

Open this sounding in Storm Lab

The text

As transmitted.

326 
WUUS52 KMLB 230007
SVRMLB
FLC095-117-230030-
/O.NEW.KMLB.SV.W.0043.200623T0007Z-200623T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
807 PM EDT Mon Jun 22 2020

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  South central Seminole County in east central Florida...
  Central Orange County in east central Florida...

* Until 830 PM EDT.

* At 807 PM EDT, a severe thunderstorm was located over Union Park,
  or over Goldenrod, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Orlando, Oviedo, Winter Park, University Of Central Florida and
  Azalea Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2845 8122 2846 8134 2866 8130 2863 8115
TIME...MOT...LOC 0007Z 204DEG 24KT 2858 8127 

HAIL...0.88IN
WIND...60MPH
 
$$

KN
1 follow-up statement
735 
WWUS52 KMLB 230030
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
830 PM EDT Mon Jun 22 2020

FLC095-117-230040-
/O.EXP.KMLB.SV.W.0043.000000T0000Z-200623T0030Z/
Seminole FL-Orange FL-
830 PM EDT Mon Jun 22 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SEMINOLE AND
CENTRAL ORANGE COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However small
hail and gusty winds are still possible with this thunderstorm.

LAT...LON 2845 8122 2846 8134 2866 8130 2863 8115
TIME...MOT...LOC 0030Z 204DEG 24KT 2872 8120 

$$

KN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:13 PM EDT, 5 hours 54 minutes earlier.

Area forecast discussion, Jun 22, 2:13 PM EDT, 5 hours 54 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
213 PM EDT Mon Jun 22 2020

.DISCUSSION...

...Few Strong to Marginally Severe Storms Possible Late Today...

...Heat Index Values Approaching 100 to 105 Degrees Tuesday through
Thursday...

Current-Tonight...Warm and humid summer conditions today with heat
indices approaching 100F across much of ECFL. The 15Z KXMR sounding
came in with a PWAT of 1.50 inches and a 500 mb temp of -7.4C. Also
of interest remains the DCAPE value of 1294 J/KG which reflects some
drier air aloft and could provide for gusty, downburst winds in
later day storms. The 915 MHZ Cape wind profilers continue to show a
deep SW/WSW flow (~10kts) above the surface through 10.0 Kft. Some
lower PWAT (<1.50") values remain forecast for much of ECFL into
this afternoon, with highest values across Okeechobee County and the
Treasure Coast. Some modest improvement in these values is expected
late afternoon/early evening as sea breezes move inland along with
subsequent mesoscale boundary collisions. We expect some isolated
convection again by mid afternoon associated with the ECSB, and
greatest coverage for showers and storms late afternoon/early
evening surrounding additional boundary collisions and a bump up in
deep layer moisture. Mesoscale models show the WCSB a little more
active later today (southward) than on Sun. The mesoscale models are
now showing a little more robust convection across the interior
early this evening, too! We continue low end CHC PoPs (30pct) north
of I-4 with 30-40pct southward thru sunset. Storm motion remains
toward the west at around 10 mph, but some late day storms anchored
on the sea breeze could exhibit erratic motion at times. Storm
impacts include torrential downpours, occasional to frequent cloud
to ground lightning, downburst winds of 45 to 55 mph locally, and
perhaps isolated small to coin-size hail (marginally severe).

Onshore surface wind flow from the sea breeze with slow penetration
inland will become light/variable again this evening and overnight.
Activity will diminish through mid-late this evening with warm and
muggy conditions as eventual low temps fall into the U60s to M70s
across ECFL.

Previous Extended Forecast Discussion...

Tuesday-Thursday...Mid level Atlantic ridge will build steadily
northward from the FL Straits/southern Bahamas into central Florida
through the period, while the surface ridge axis remains across the
southern half of the CWA (Lake O/Treasure Coast region). This will
keep a pattern of scattered showers/storms (40-50 percent) in place
through the period with slightly higher numbers over the interior.
Max temps around 90F near the coast and L-M90s west of I-95. Mins in
the 70s. Max HI values between 100-105F the next several afternoons,
which, as we approach July, will be getting closer to normal values.

Friday-Monday...Mid level ridging is forecast to build farther north
across the central-eastern CONUS, with the ECM showing this taking
place more strongly/farther west than the GFS. The Atlantic surface
ridge will shift a little farther north into north Florida through
this weekend, before settling back south toward the northern CWA
early next week. Scattered POPs should favor the central to western
peninsula, especially this weekend. Went below NBM guidance by a
solid 10 percent, which appears to have some high bias for this type
of flow regime, and it has been running higher than MEX/ECX MOS
since the onset of the wet season. All in all, POPs over the next 7-
8 days don't differ much from climo. Max temps remain 80s-90F along
the coast and L-M90s inland, with mins in the 70s.

&&

.AVIATION...East and west coast sea breezes have initiated as of
18Z, with an anticipated collision and convective development around
20-21Z mainly near interior terminals. Have added TEMPO groups for
KLEE/KMCO/KISM/KSFB to reflect highest confidence, with vicinity at
all other terminals. Westerly steering flow will drive activity to
the east coast, so anticipate SHRA/TSRA to persist after 00Z from
KTIX southward. Any storms that develop will produce IFR/MVFR
reductions, with the potential for wind gusts of 35kts. Variable
winds overnight become S/SE tomorrow prior to sea breeze development.

&&

.MARINE...Current-Tonight...Favorable small craft boating conditions
outside of storms. Seas around 2 ft near shore and 3 ft well
offshore. Onshore winds with the daily sea breeze circulation will
gradually veer to S/SSW again this evening and overnight. ISOLD aftn
storms near the coast along the sea breeze formation may affect
intracoastal and near shore waters interests. Again, later this
evening a few storms may push back toward the coast with storm
motion (westerly). Mariners on inland lakes will also need to keep
an eye to the sky late this afternoon and early evening. Winds/seas
locally higher invof storms.

Previous Extended Marine Forecast Discussion...

Tuesday-Friday...Benign boating conditions will remain in place,
with offshore moving storms the main concern the next few days,
mainly north of Cape Canaveral. Proximity of the low level ridge
axis to ECFL will keep wind speeds <15kt with synoptic direction E-
SE to its south and S-SW to its north. Winds becoming onshore near
the coast in the ECSB circulation each afternoon. Seas 2-3ft.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  72  92  73  94 /  20  40   0  40
MCO  74  94  74  96 /  40  50   0  50
MLB  74  92  73  92 /  20  40  10  40
VRB  74  92  73  92 /  10  40  10  40
LEE  75  92  75  95 /  20  50   0  40
SFB  76  94  75  97 /  30  50   0  40
ORL  76  94  76  95 /  40  50   0  50
FPR  73  92  73  92 /  10  40  10  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

ALL FORECAST GRIDS...Sedlock
RADAR....Kelly
AVIATION...Smith
Hazardous weather outlook, Jun 22, 9:38 AM EDT, 10 hours 29 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Melbourne FL
938 AM EDT Mon Jun 22 2020

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-230000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
938 AM EDT Mon Jun 22 2020

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Isolated lightning storms will develop along the east coast sea
breeze from early to mid afternoon before the highest coverage
transitions across the interior from late afternoon into early
evening due to additional boundary collisions. Some of these evening
storms may push back towards the coast, especially Cape southward.
Today's storm motion will be to the east at around 10 mph with storm
threats being torrential downpours, locally strong wind gusts of 45
to 55 mph, small to coin-size hail, and frequent lightning. An
isolated severe storm with damaging wind gusts up to 60 mph cannot
be ruled out mainly for areas south of Orlando, where a Marginal
Risk of Severe Weather has been placed by the Storm Prediction
Center.

.MARINE THUNDERSTORM GUST IMPACT...
Isolated to widely scattered lightning storms that develop along the
east coast breeze from early to mid afternoon will have the
potential to be pushed back eastward toward the Intracoastal and
near shore Atlantic waters. Mariners will need to keep an eye for
storms approaching from the west. Showers and storms will then
transition inland from late afternoon to early evening, but storms
could again approach and move offshore of the east coast this
evening. Storms will generally move to the east around 10 knots, and
stronger storms will be capable of wind gusts in excess of 34 knots.
An isolated severe storm producing wind gusts in excess of 50 knots
cannot be ruled out, but this threat is primarily expected to be
across inland lakes from Orlando southward. Small to coin-size hail
may also be possible late today.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
Scattered lightning storms are expected each afternoon and early
evening through the remainder of this week and the weekend. Frequent
lightning strikes, torrential downpours, small hail, and gusty winds
are the main threats with any stronger storms which will develop. A
few severe storms are also possible in the afternoon hours from
Tuesday through Thursday.

Very warm and humid conditions will produce heat index values in
the 100 to 105 degree range during the afternoons from Tuesday
through Thursday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following all local, state, and CDC
guidelines.

Combs/Sedlock

In the hours before

Special weather statement, Jun 22, 4:41 PM EDT, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Melbourne FL
441 PM EDT Mon Jun 22 2020

FLZ059-064-222115-
St. Lucie FL-Martin FL-
441 PM EDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ST. LUCIE AND
NORTHWESTERN MARTIN COUNTIES UNTIL 515 PM EDT...

At 441 PM EDT, Doppler radar was tracking a strong thunderstorm near
Indiantown, moving north at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Indiantown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2704 8039 2705 8060 2723 8058 2721 8035
TIME...MOT...LOC 2041Z 183DEG 12KT 2708 8049

KN
Special weather statement, Jun 22, 5:16 PM EDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Melbourne FL
516 PM EDT Mon Jun 22 2020

FLZ059-222145-
St. Lucie FL-
516 PM EDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ST. LUCIE COUNTY
UNTIL 545 PM EDT...

At 515 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tradition, or 8 miles southwest of Port Saint Lucie, moving north at
10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
White City, Saint Lucie West, Tradition, Fort Pierce South and
Carlton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2721 8037 2721 8056 2739 8063 2741 8034
TIME...MOT...LOC 2115Z 175DEG 9KT 2723 8048

KN
Special weather statement, Jun 22, 5:46 PM EDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Melbourne FL
546 PM EDT Mon Jun 22 2020

FLZ059-222215-
St. Lucie FL-
546 PM EDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ST. LUCIE COUNTY
UNTIL 615 PM EDT...

At 546 PM EDT, Doppler radar was tracking a strong thunderstorm near
Saint Lucie West, or near White City, moving north at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Fort Pierce, White City, Lakewood Park, Treasure Coast Airport and
Fort Pierce South.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2733 8035 2735 8053 2756 8059 2756 8056
      2755 8036
TIME...MOT...LOC 2146Z 172DEG 19KT 2737 8043

KN
Special weather statement, Jun 22, 7:38 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Melbourne FL
738 PM EDT Mon Jun 22 2020

FLZ053-058-230030-
Okeechobee FL-Osceola FL-
738 PM EDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OKEECHOBEE AND
OSCEOLA COUNTIES UNTIL 830 PM EDT...

At 738 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Campbell to 8 miles south of Lake Kissimmee to
Sebring Regional Airport. Movement was east at 15 mph. Additional
strong storms are expected to develop as this line of storms
collides with the east coast sea breeze over the Kissimmee River.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Kissimmee, Saint Cloud, Bay Lake, Celebration and Lake Kissimmee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2835 8156 2834 8091 2744 8088 2744 8114
      2749 8120 2755 8121 2760 8114 2771 8115
      2783 8122 2786 8130 2795 8134 2804 8146
      2805 8146 2801 8138 2808 8135 2809 8145
      2814 8146 2814 8152 2820 8152 2826 8156
TIME...MOT...LOC 2338Z 253DEG 13KT 2828 8146 2779 8129 2746 8131

Rodriguez
Special weather statement, Jun 22, 7:53 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Melbourne FL
753 PM EDT Mon Jun 22 2020

FLZ045-046-230030-
Orange FL-Seminole FL-
753 PM EDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SEMINOLE AND
CENTRAL ORANGE COUNTIES UNTIL 830 PM EDT...

At 752 PM EDT, Doppler radar was tracking a strong thunderstorm over
Orlando Executive Airport, or over Conway, moving northeast at 20
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Orlando, Altamonte Springs, Oviedo, Winter Park and Casselberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2845 8128 2848 8144 2866 8136 2864 8117
TIME...MOT...LOC 2352Z 206DEG 17KT 2852 8134

KN

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:27 PM EDTSpecial Weather StatementMLBOsceola33 min
Jun 22, 8:30 PM EDTSpecial Weather StatementMLBOrange45 min
Jun 22, 8:56 PM EDTSevere Thunderstorm WarningMLBOrange49 min
Jun 22, 9:06 PM EDTTornado WarningMLBOrange11 min
Jun 22, 9:15 PM EDTAreal Flood AdvisoryMLBOrange3 hr
Jun 22, 9:16 PM EDTSpecial Weather StatementMLBBrevard, Orange, Seminole59 min
Jun 22, 9:25 PM EDTSpecial Marine WarningMLB65 min
Jun 22, 10:18 PM EDTSpecial Weather StatementMLBBrevard12 min
Jun 22, 10:23 PM EDTSpecial Marine WarningMLB67 min
Jun 23, 3:42 PM EDTSpecial Weather StatementMLBFlagler48 min
Jun 23, 4:23 PM EDTSpecial Weather StatementMLBBrevard37 min
Jun 23, 4:26 PM EDTSpecial Marine WarningMLB2 hr
Jun 23, 4:38 PM EDTSpecial Weather StatementMLBVolusia52 min
Jun 23, 5:01 PM EDTSpecial Weather StatementMLBBrevard44 min
Jun 23, 6:20 PM EDTSpecial Weather StatementMLBBrevard40 min
Jun 23, 6:29 PM EDTSpecial Marine WarningMLB91 min
Jun 23, 6:46 PM EDTSpecial Weather StatementMLBOkeechobee44 min
Jun 23, 7:00 PM EDTSpecial Weather StatementMLBOsceola60 min
Jun 23, 7:56 PM EDTSpecial Weather StatementMLBBrevard34 min

Nearby

Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.